MAUDE Adverse Event Report: ETHICON INC. PROLENE SUT 30IN(75CM) 6-0 BLU; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE

ETHICON INC. PROLENE SUT 30IN(75CM) 6-0 BLU; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Model Number 8776H
Medical Device Problem Codes Break (1069); Material Frayed (1262)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 12/12/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).A manufacturing record evaluation was performed for the finished device batch qjbdqx, 8776h56 and no non-conformances were identified.Attempts are being made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.The patient demographic info: bmi at the time of index procedure.The diagnosis and indication for the index surgical procedure.What was the tissue condition where suture was placed, i.E., normal or thin, calcified, fragile, diseased? how was the suture initially tied (square knot or multiple knots one end)? did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? were any surgical instruments used to handle the suture? if so, which type of instruments? what was the appearance of the suture during the reoperation? was the suture on the arterial anastomosis line loose, unraveled or broken? other relevant patient history/concomitant medications.What is being returned for analysis? please provide return date, tracking information.Is the actual sample that experienced the reported issue used in the surgical procedure being returned for analysis? has an autopsy been performed? if yes, can you share the findings? what is the physician¿s opinion as to the etiology of or contributing factors to this event? if information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient underwent a kidney transplant on (b)(6) 2020 and suture was used.The suture was used in a running fashion to perform both the venous and the arterial anastomosis and two sutures were used on each anastomosis.There were no issues reported by the surgeon at the time of surgery.The patient was subsequently discharged home after a reported normal course.The patient returned to the emergency room on or about (b)(6) 2020 with reported "bleeding from her incision".The surgeon opened the incision and inspected the anastomosis and discovered that one of the arterial anastomosis suture lines had "either fractured or come loose" and had "unraveled".According to the surgeon, the patient expired during the emergency surgery.Additional information has been requested.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 1/28/2021.Additional h6 component code: g07002 ¿ conforming device.Additional information was requested and the following was obtained: the patient demographic info: bmi at the time of index procedure bmi: 25.8.The diagnosis and indication for the index surgical procedure.The diagnosis was end-stage renal disease secondary to iga nephropathy.Indication: renal replacement.Index procedure: kidney transplantation.What was the tissue condition where the suture was placed, i.E., normal or thin, calcified, fragile, diseased? the artery was normal, healthy, with no evidence of calcification or disease.How was the suture initially tied (square knot or multiple knots one end)? longitudinal arteriotomy in the iliac artery of 1.5 cm.Running continuous suture with 6-0 prolene.The suture was tied with multiple knots at each end of the anastomosis.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement, or during any reoperation? the suture appeared to be intact and hemostatic at the index procedure.All knots were secure.Were any surgical instruments used to handle the suture? if so, which type of instruments? standard needle holders and forceps were used during the index procedure, using a standard technique by holding the needle with the needle holder.There is no indication that the suture itself had been handled with crushing instruments or pulled with excessive force.What was the appearance of the suture during the reoperation? during the reoperation, the suture line was intact on the lateral side.Both of the knots in the heel and toe of anastomosis were intact.The suture was unraveled in the medial side, toe portion of the anastomosis, leading to disruption of anastomosis and active bleeding in between the suture loops.Tissues were intact.No evidence of infection was noted.Was the suture on the arterial anastomosis line loose, unraveled, or broken? even though the suture appeared to loose, there was a question if the suture was broken, but no end ends of the suture were identified to confirm.Another relevant patient history/concomitant medications the patient was immunosuppressed in the post-operative period.Is the actual sample that experienced the reported issue used in the surgical procedure being returned for analysis? the suture string used during the index procedure and visualized during the reoperation was left with the patient and was not returned for analysis.Has an autopsy been performed? if yes, can you share the findings? an autopsy was performed; a verbal report, obtained before the final written report, demonstrated that the suture was not broken.What is the physician¿s opinion as to the etiology of or contributing factors to this event? the contributory factors for suture line disruption are not exact.There is not an apparent reason for the suture line unraveling or loosening.Even though the anastomosis during the initial operation appears to be hemostatic, during re-exploration, the suture appears to had unraveled or loosened with the knots intact.The donor and recipient tissues were intact.The suture was not broken in the post-examination.Additional h3 investigation summary: a sealed box (36ea) two opened boxes with a total of forty-four unopened samples of product code 8776h, lot # qjbdqx were received for evaluation.During the visual inspection of thirteen unopened samples, no defects were found on the package.The samples were opened, and the swage and attachment area was noted to be as expected.The sutures were dispensed without problems and examined along the strand and no defects, damage, or fraying was noted on the surface suture.A tactile test was performed on samples and no damaged or fraying sutures could be detected.As part of our quality process, the manufacturing records of this lot-serial number were reviewed, and the manufacturing standards were met prior to the release of this batch.It should be noted that as part of our quality process, the device is visually inspected and functionally tested during manufacturing to ensure the device meets the required specifications prior to shipment.The device performed without any defect noted and the actual complaint sample was not returned for analysis.Complaint information will be included in complaint trending that is reviewed on a regular basis to determine if further action is necessary.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Date sent to the fda: 1/28/2021.Corrected information: h6 medical device problem code: a040605.

Brand Name
PROLENE SUT 30IN(75CM) 6-0 BLU
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key11151790
Report Number2210968-2021-00210
Device Sequence Number3343589
Product Code GAW
UDI-Device Identifier10705031020481
UDI-Public10705031020481
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K133356
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2025
Device Model Number8776H
Device Catalogue Number8776H
Device Lot NumberQJBDQX
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/18/2021
Initial Date Received by Manufacturer 12/19/2020
Supplement Date Received by Manufacturer01/18/2021
Initial Report FDA Received Date01/11/2021
Supplement Report FDA Received Date01/28/2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age38 YR